Regain sexual interest, sense of smell?


Question from Patty: One of my fears as a breast cancer survivor (2.5 years out) is that I will not get back my sexual interest or ability to reach orgasm. My sense of smell is greatly diminished, too, which I miss in sexuality. Any suggestions about regaining these things? I'm on Effexor XR 75 mg qd and tamoxifen 20 mg qd.
Answers - Rosalind Kleban, L.C.S.W. I think that will take both of us to answer. I think that, with time, people's sexual interest and appetite return. However, this is often mitigated by where the patient falls in terms of menopause. Menopause often has an effect on women's sexuality and this can be a factor here if the person is menopausal or if a younger patient being thrown into early menopause by treatment adds all kinds of additional difficulties to the ordinary menopausal affect on sexuality. If interest does not return with time, there are things that can be done. At our facility we have several people that we refer patients to for help with sexuality. Sometimes there is medication, sometimes sexual therapy is helpful, but it is very important that this area be addressed by the patient, partner, and physician because it is something that we hope the patients get back to after the diagnosis.
Marisa Weiss, M.D. I completely agree. There are significant medical issues that you can talk to your doctor about, including what lingering side effects of chemotherapy may be interfering with your ability or interest to have or enjoy sex, along with the ongoing effect of hormonal therapy. Another medical issue is pain and sometimes nausea if your treatment is recent or ongoing. These things clearly interfere with interest in sex. As you move through your treatment experience and you try to get beyond feeling like a cancer patient, hopefully you can move into a different state of mind in which you can begin again to enjoy fun, curiosity, relaxation, and spontaneity. This type of state of mind is what will create the possibility of enjoying sex again and the intimacy again.

The best sex occurs within the context of a good relationship, so whatever you can do to recharge your relationship and build the closeness and the connection will go a long way to your feeling sexy and interested again. Also be aware that some medications can take away your interest in sex. Effexor, which you are taking, is one such medication. Anti-depressants can take away some of your interests. You have to work with your doctor to strike the right balance between improving your mood and feeling more upbeat (and less depressed) without taking away your libido.

Breastcancer.org has a whole section with information, guidance and support for reclaiming this part of your life, called Sex andIntimacy.

For those of you out there who are not in a sexual relationship at the time of diagnosis or treatment that are hoping to establish that in the future, there is definitely hope. I have had a lot of patients who have been able to meet someone special, create a nice relationship with that person, and enjoy their companionship through their lives. There are some hurdles to overcome but there is surely a lot of loving out there that is waiting for you.

On Wednesday, June 19, 2002, our Ask-the-Expert Online Conference was called Dealing with Breast Cancer Fears. Rosalind Kleban, L.C.S.W. and Marisa Weiss, M.D. answered your questions about aspects of breast cancer that cause concern.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top